Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A simple intuitive proof of a theorem in degree theory for gradient mappings

Author: James C. Scovel
Journal: Proc. Amer. Math. Soc. 93 (1985), 751-753
MSC: Primary 55M25; Secondary 58C05, 58E05
MathSciNet review: 776215
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a simple, intuitive proof of a known theorem: the degree of the gradient of a coercive functional on a large ball in $ {{\mathbf{R}}^n}$ is one.

References [Enhancements On Off] (What's this?)

  • [H] Amann, A note on degree theory for gradient mappings, Proc. Amer. Math. Soc. 85 (1982), 591-595. MR 660610 (83i:47069)
  • [M] A. Krasnosel'skii, The operator of translation along the trajectories of differential equations, Transl. Math. Monos., vol. 19, Amer. Math. Soc., Providence, R.I., 1968. MR 0223640 (36:6688)
  • [J] W. Milnor, Topology from a differentiable viewpoint, Univ. Press of Virginia, Charlottesville, Va., 1965. MR 0226651 (37:2239)
  • [L] Nirenberg, Variational and topological methods in nonlinear problems, Bull. Amer. Math. Soc. (N.S.) 4 (1981), 267-302. MR 609039 (83e:58015)
  • [P] H. Rabinowitz, A note on topological degree for potential operators, J. Math. Anal. Appl. 51 (1975), 483-492. MR 0470773 (57:10518)
  • [E] H. Rothe, A relation between the type numbers of a critical point and the index of the corresponding field of gradient vectors, Math. Nachr. 4 (1950-51), 12-27. MR 0040597 (12:720c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55M25, 58C05, 58E05

Retrieve articles in all journals with MSC: 55M25, 58C05, 58E05

Additional Information

Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society